Coronavirus (COVID-19): Important information from Sharp
Doctor's office
Enter your doctor's name to get office information.
Find labs in your network
Enter your primary care doctor's name to find labs in your network.
Find urgent care centers in your network
Enter your primary care doctor's name to find urgent care centers in your network.
Verify your medical group

Refer to your insurance card or call your insurance provider to determine your medical group.

You can also search for your primary care doctor to find the medical group you and your doctor belong to.

FollowMyHealth®
Driving Directions
Cart
Update Information
Forgot Password

Please enter your e-mail address.

Sharp Health News

Acetaminophen vs. ibuprofen (infographic)

March 25, 2016

Your head is pounding, your stomach is aching — naturally you find yourself reaching for the pain meds. But should you take acetaminophen (found in Tylenol, Triaminic and Excedrin) or ibuprofen (found in Advil, Motrin and Midol)? Marwah Desoky, lead pharmacist at Sharp Coronado Community Pharmacy, explains the difference between the two in this battle of the bottles.

While both acetaminophen and ibuprofen provide relief, these popular pain medications treat different ailments. Find out which remedy is best for you and how to take it correctly. Both acetaminophen (Tylenol) and Ibuprofen (Advil or Motrin) can be used for pain relief. Acetaminophen is best for headaches and lowering fever. Ibuprofen is best for muscle aches and joint pain, inflammation and swelling and menstrual pain. Both of these pain medications have possible side effects. Acetaminophen can cause upset stomach, skin rash and blisters. You should stop taking it immediately if a rash occurs. Ibuprofen can cause heartburn and stomach pain. Take it with food to help prevent upset stomach and ulcers. Acetaminophen and ibuprofen can be toxic to some. Acetaminophen use can cause potential liver damage. Ibuprofen use can increase the risk of heart attack or stroke and lead to potential kidney damage. Be cautious of taking cold medications if you’ve already taken pain medicine. Many cold medications also contain acetaminophen, which may appear abbreviated as “APAP” or “Acetam.” Other over-the-counter products like naproxen (Aleve) are in the same class as ibuprofen and should not be taken together. Users of acetaminophen and ibuprofen should heed these important warnings: Do not take acetaminophen if you drink more than three alcoholic drinks per day. Do not take ibuprofen if you have stomach ulcers or are taking blood pressure medication. “Both acetaminophen and ibuprofen are helpful for pain relief and reducing fever,” says Marwah Desoky, lead pharmacist at Sharp Coronado Community Pharmacy. “However, ibuprofen also helps reduce swelling, while acetaminophen is generally safer and and rarely has side effects. Remember that although both medications are available over the counter, each still carries risk. Only take on an as-needed basis and be careful not to exceed the recommended daily maximum dosage.”

View the printable version of this infographic.

You might also like:

Choose the doctor who's right for you.

At Sharp, we make it easy to find an exceptional doctor — right where you live and work.

All Categories
Contact Sharp HealthCare
Call us

1-800-827-4277

If this is a life- or limb-threatening emergency, please call 911 immediately.


Email us

Please do not use this form to convey personal or medical information.

How would you like to be contacted?
Date of birth
Optional


Find other numbers

View our phone directory

What's This?

These important numbers are located on your billing statement.

Find your Sharp Rees-Stealy account number

Find your Sharp Rees-Stealy account number

Find your Sharp hospital account number

Find your Sharp hospital account number

Find your SharpCare account number

Find your SharpCare account number
What's GDPR?

The General Data Protection Regulation (GDPR) governs the processing of personal information gathered from individuals while they are in the European Union (EU) and parts of the EEA (European Economic Area, which currently includes Iceland, Lichtenstein and Norway).

We are sorry, but we are unable to process hospital price estimates if you live or are travelling within the EU or affiliated nations.

To learn more, call us at 858-499-5901.

What's This?

Many surgery and procedure names sound similar. If possible, please provide the current procedure terminology (CPT) code, which can be found on the order from your doctor.

If you cannot provide the CPT code, please contact your doctor's office for the CPT or a detailed description of services.